Steroids & bipolar

Discussion in 'General Parenting' started by timer lady, Apr 12, 2007.

  1. timer lady

    timer lady Queen of Hearts

    Has anyone ever had to put their bipolar child on a steroid medication?

    kt is on prednizone due to her allergic reaction to the chicken pox vaccine & is quickly becoming unstable. I'm putting an emergency call into psychiatrist - just wondered if any of you have had this reaction.

    Thank goodness, it's only a 4 day course of treatment.
     
  2. smallworld

    smallworld Moderator

    Linda, The Bipolar Child lists steroids as one medication that can cause hypomania, mania, mixed states, rapid cycling or increased aggression in children who have bipolar disorder. It suggests that the pediatrician and psychiatrist be in close communication during the time of steroid treatment and during the weaning-off period.

    Before she was diagnosed with a mood disorder, difficult child 2 was put on a short course of steroids for a bronchial infection (she has asthma and was wheezing terribly). Her mood definitely worsened, but we had no idea why then.

    Glad you put a call into the psychiatrist.
     
  3. Bugsy

    Bugsy New Member

    My son was put on it for pnumonia 2 years ago in the emergency room. We had not quite had a diagnosis at that time. It was a NIGHTMARE. All of his doctors agreed that never again unless it is a life or death situation.

    I hope she feels well soon.
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Linda...steroids can really destabilize a bipolar person. I went into a serious mixed state episode from cortisone injections I get for my arthritis. I normally only get one or two at a time and one time I got 4 and it sent me thru the roof!

    You can imagine how little steroid is in an injection compared to oral medication.
     
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'll tell you my experience with Prednisone. I have bipolar II and all I can tell you is that the year on that drug was the HAPPIEST year of my life...lol. I was beyond hypomanic, but I felt great. But then I tried it again, for another reason, later on and I got so depressed I got suicidal. I'd try to use another medication for allergies, or none at all. My Autism Spectrum Disorders (ASD) kid has horrible allergies and is sensitive to medications, so we use...tissues. That's it. He's worse with medications, so he just deals with the allergies.
     
  6. Sara PA

    Sara PA New Member

    Jane Pauly's bipolar was triggered if not caused by a steroids takent to treat a bee sting.
     
  7. Hound dog

    Hound dog Nana's are Beautiful

    I know N's moods end up all over the place if she has to go in for a steroid shot for a bee sting. I thank my lucky stars this hasn't been necessary for quite some time.
     
  8. kris

    kris New Member

    since steroids can cause problems for someone with-o BiPolar (BP) it stands to reason someone with-BiPolar (BP) could/would destabilize.

    poor kt

    kris
     
  9. timer lady

    timer lady Queen of Hearts

    Well, kt has certainly proved the bipolar child true - I'm glad this is a short treatment course. I've a call into psychiatrist & pediatrician today - hoping we can cut the dose in half at the very least.

    Thank you ladies.
     
Loading...